Docetaxel (Taxotere): Possible symptoms of alcohol intoxication

June 24, 2014

FDA released a 

FDA released a warning about the  potential side effect of intoxication or a feeling of being drunk that can occur with the administration of the intravenous chemotherapy drug docetaxel (Taxotere), which contains ethanol (alcohol). 

The alcohol content of docetaxel was enough for FDA to announce the warning and revise the labels of all docetaxel products, to inform healthcare professionals prescribers and individuals who may have to start a new regimen that consists of docetaxel.

Healthcare professionals should assess the alcohol content of the drug prior to prescribing it for administration in certain patient populations that may be susceptible to this side effect. 

Additionally, healthcare professionals should inform patients about this possible side effect of this drug before they start their specific cancer treatment. If the decision is made to start therapy, continuous monitoring should be performed to be able to identify the effect if it does present in a patient. 

While it is not absolute that all patients will exhibit this particular side effect of docetaxel, all patients who are started on the therapy as well as those patients who have been on the therapy, should be informed.